Erythromycin induced torsades de pointes.

C. B. Wong, J. Windle

Research output: Contribution to journalArticlepeer-review

10 Scopus citations

Abstract

Erythromycin is a widely used antibiotic in today's armamentarium of antibiotics. Although erythromycin induced ventricular tachyarrhythmia is rare, this potentially life-threatening reaction should be kept in mind. The relative rarity of 'torsades de pointes' arrhythmia suggests that other predisposing factors contribute to the acquired long QT syndrome. Since more and more macrolide products have been approved by the Food and Drug Administration for use in the United States, the potential problem with 'torsades de pointes' may exist with each of the macrolide antibiotic. Until the exact mechanisms of the arrhythmia are worked out, close monitoring of rhythms and QT intervals of high risk patients who require erythromycin is certainly advisable. Only a heightened awareness among the physicians and medical personnel can the adverse outcome be minimized.

Original languageEnglish (US)
Pages (from-to)285-286
Number of pages2
JournalThe Nebraska medical journal
Volume80
Issue number9
StatePublished - Sep 1995

ASJC Scopus subject areas

  • Medicine(all)

Fingerprint Dive into the research topics of 'Erythromycin induced torsades de pointes.'. Together they form a unique fingerprint.

Cite this